New York, 2017

Lake-Effect Snow in New York, December 15 to 16, 2017

December 15 to 16, 2017 · NWS BUF · 6 events in 6 counties and zones

Cold air crossing the relatively warm waters of Lakes Erie and Ontario resulted in lake effect snows. |Off Lake Erie, lake snows developed on a southerly flow across the Niagara Peninsula.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$185,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Cold air crossing the relatively warm waters of Lakes Erie and Ontario resulted in lake effect snows. |Off Lake Erie, lake snows developed on a southerly flow across the Niagara Peninsula. The band settled southeastward through the Buffalo Metro area during peak rush hour, between 5pm and 7pm, on Friday evening, while producing high snowfall rates of 3 to 4 inches per hour and thunder and lightning. While this made for a slow going commute, impacts were limited by the southward movement of the band keeping any one area from being impacted for much longer than an hour. By 8pm to 9pm, the band of heavy snow had completely cleared the Buffalo Metro area, skipping over the Southtowns very quickly, where it settled into the western Southern Tier. For the remainder of Friday night and into Saturday, the lake effect snow broke into more multi-banded structure with the westerly flow directing the snow across the western Southern Tier. By Saturday night and into Sunday drying air with high pressure building into the region brought an end to the lake effect snow. The highest snowfall totals were centered over the typical snowbelt locations along the Chautauqua Ridge to the Boston Hills and into western Wyoming County. Specific snowfall reports included: 18 inches at Perrysburg; 15 inches at Little Valley and Fredonia; 14 inches at Cattaraugus, Glenwood and Springville; 12 inches at Franklinville, Colden and Dunkirk; 11 inches at Randolph; 9 inches at Silver Creek; and 8 inches at Ischua and East Aurora.|Off Lake Ontario, disorganized lake snows began over the Thousand Islands region and continued until late Friday evening. As winds veered to west-northwest, an intensifying band of heavy lake effect snow quickly whipped through Jefferson County, producing a quick inch of snowfall for much of the County. The band of heavy lake effect snow settled over the southern Tug Hill late Friday night through early Saturday morning producing snowfall rates over 3 inches per hour. A secondary front dropped across Lake Ontario on Saturday, pushing the band south along the southern Lake Ontario shoreline and across south-central Oswego County then weakened through Sunday afternoon. Specific snowfall reports included: 27 inches at Constableville; 26 inches at Highmarket; 20 inches at Osceola; 17 inches at Redfield; 15 inches at Pulaski; 14 inches at Port Leyden; and 12 inches at Lacona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Dec 15, 4:36 PM EST, 54 minutes earlier.

Area forecast discussion, Dec 15, 4:36 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
436 PM EST Fri Dec 15 2017

.SYNOPSIS...
A cold front will advance across the region this evening,
strengthening lake effect snow bands east of the Great Lakes. These
lake effect snow bands will drift southward tonight behind the cold
front, with periods of heavy lake effect snow falling across the
Southern Tier and Tug Hill region. High pressure will push towards
our region tomorrow and tomorrow night, ending lake effect snow
while maintaining the cold temperatures through the weekend.

&&

.NEAR TERM /THROUGH SATURDAY/...
A surface low is near Georgian Bay late this afternoon, with a
cold front slicing across eastern Michigan, and the western
Ohio Valley. At 4 p.m. latest radar imagery shows a band of
heavy snow developing north of Lake Erie, centered just west of
the Niagara River. Radar trends show this band is moving
southeastward which lends confidence that the band will drop
across the Buffalo metro area early this evening. Heavy lake
effect snow will move from near Niagara Falls at 5 p.m. to the
Buffalo southtowns around 7 p.m. This will bring a quick 2-4
inches of snow to the Buffalo metro area during this two hour
window. After this, the band will continue to shift southward
into Ski country and the Western Southern Tier.

A similar story will play out a few hours later off Lake
Ontario. Heavy snow will move through Watertown between 10 p.m.
and 1 a.m. Expect a slightly slower motion and more moisture to
result in a quick 3 to 6 inches for the metro area, even though
its arrival will be well after the evening commute in the
Watertown area.

The upper level shortwave, and surface cold
front will cross our region between 00Z and 06Z, with surface
winds veering behind the cold front. This will act to push the
snows southward, first off Lake Erie, and then off Lake Ontario.

Lake Induced Equilibrium levels will increase to around 12K
feet off both lakes, and with near saturation within the snow
dentritic growth zone, and added lifting along the front there
may be some rumbles of thunder near the lakes.

By late this evening a westerly flow will settle lake snows
southward across Ski Country and the Southern Tier off Lake Erie,
and across the Tug Hill east of Lake Ontario. Snowfall rates will be
most impressive along and for several hours behind the front. A
secondary front will drop across Lake Ontario Saturday morning, and
this feature may briefly intensify the Lake Ontario band across the
Tug Hill and Oswego County region. This secondary front will also
shove lake snows southward...with light snow showers possible along
the entire southern Lake Ontario shoreline.

As high pressure drops southward later Saturday it will bring drier
air, along with lowering inversion levels...such that lake effect
snow will diminish through the day.

Temperatures will remain cold, with overnight lows in the teens.
West winds will bring wind chill values down into the single digits.
Saturday high temperatures will range across the mid to upper 20s.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH TUESDAY NIGHT/...
During Saturday night high pressure centered over western Quebec
will briefly ridge southward across New York State. Subsidence and
drier air associated with the surface high will result in a largely
dry night...though at least some leftover clouds will persist across
areas south of Lake Ontario...which will like closer to a lingering
weak warm frontal boundary. Expect low temps to range from around zero
across the North Country where skies will be clearer...to the mid
and upper teens south of Lake Ontario.

On Sunday the surface ridge will slide eastward into eastern Quebec
and New England. Increasing warm air advection on its backside will
result in clouds increasing across our region from southwest to
northeast through the day...with the chance of a few rain showers
arriving across the Southern Tier late as moisture and shortwave
energy pool along the slowly re-energizing warm front draped along
the NY/PA border. Otherwise daytime highs will finally begin to
rebound given the ongoing warm air advection regime...with afternoon
highs ranging from the mid 20s across the North Country to the 30s
across most areas south of Lake Ontario.

Sunday night and Monday broad warm air advection will continue across
our region...with the aforementioned warm front slowly lifting north
across the area. This will result in plenty of cloud cover and
general chances for some snow showers Sunday night...with these then
transitioning over to mainly rain showers on Monday as the atmospheric
column continues to steadily warm. With respect to temperatures...
lows will range from around 20 across the North Country to the
upper 20s and lower 30s across most areas south of Lake Ontario
Sunday night...with highs on Monday then reaching into the mid to
upper 30s east of Lake Ontario and to around 40 elsewhere.

Monday night our region will again be under the influence of broad
warm air advection out ahead of a modest mid level trough/attendant
surface low pushing into the Upper Great Lakes. This will result
in continued plentiful cloud cover and scattered shower potential...
with the column likely remaining warm enough to support mostly rain.
At the surface...nighttime lows will range from the lower to mid 30s
east of Lake Ontario to the mid and upper 30s elsewhere.

Finally...during Tuesday the aforementioned trough/surface low will
make their way further eastward and slowly push their attendant
cold front across our region...along with some scattered to numerous
rain showers. The antecedent mild airmass in place out ahead of
the front will result in one more day of milder temperatures with
area highs reaching into the lower to mid 40s areawide...before
steady cold air advection in its wake pushes readings back down
into the mid and upper 20s Tuesday night. Coupled with an eventual
increase in moisture...the ongoing cold advection regime will also
result in the redevelopment of some lake snows east and southeast of
the lakes Tuesday night...for which some likely PoPs remain in play
from continuity.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
On Wednesday lake effect snows should continue southeast of both
lakes (especially Lake Ontario) before winding down Wednesday night
as surface-based ridging and drier air build into the region. Meanwhile
temperatures will run a little below average...with highs mainly in
the lower 30s on Wednesday followed by lows ranging from the teens to
lower 20s Wednesday night.

After that...the medium range guidance packages remain in general
agreement on another low pressure system developing northeastward
across the Great Lakes and Northeastern states late in the week...
though considerable discrepancies remain as to the exact strength...
timing...and track of the low. In a general sense...this system
should bring a warming trend for the latter portions of the work week
along with renewed precipitation chances...with an initial ptype of
snow gradually giving way to more in the way of rain over time as
temperatures warm.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
Expect a 1-2 hours period of heavy snow at BUF/IAG between
22Z-00Z. This will lower visibility to a quarter mile in heavy
snow, significantly (but temporarily) impacting flight
operations. High confidence in occurrence and moderate
confidence in timing with forecast likely to be withing 30 min
of bands arrival. The heavy snow will reach JHW later this
evening. ROC will not be impacted as much, with much less
intense snow since its further from Lake Erie. Expect heavy snow
off Lake Ontario which will impact ART between 03Z and 06Z.

These bands of snow will drop southward behind the cold front with
veering winds...where they will then persist through the night with
LIFR or lower conditions for several hours across KJHW.

Winds will be gusty for a brief time with the frontal passage, with
gusts 20 to 25 knots.

Tomorrow morning band of lake effect snow off each lake will weaken
with flight conditions returning to mostly VFR by the close of the
TAF cycle.

Outlook...

Saturday night and Sunday...VFR.

Sunday night...MVFR with a chance of snow showers.

Monday...IFR/MVFR with a chance for rain and snow showers.

Tuesday...IFR/MVFR with rain likely.

Wednesday...IFR in lake effect snow likely SE of the Lakes, MVFR/VFR
in chance of snow elsewhere.

&&

.MARINE...
Southwest winds will increase later this afternoon, ahead of a cold
front. These winds will bring small craft conditions to both lakes,
and the Upper Niagara River.

The cold front will cross the water bodies between 7pm and 1 am
tonight, with winds veering to west and then northwesterly.
Waves will continue to increase behind the cold front.

High pressure will nose southward from Canada on Saturday, and bring
lighter winds and an end to the SCA. Light winds and waves will
continue Saturday and into Sunday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Warning from 10 PM this evening to 10 AM EST
     Saturday for NYZ007.
     Lake Effect Snow Warning from 10 PM this evening to 1 PM EST
     Saturday for NYZ006-008.
     Winter Weather Advisory until 1 AM EST Saturday for NYZ010.
     Winter Weather Advisory until 10 PM EST this evening for
     NYZ001.
     Lake Effect Snow Warning until 4 PM EST Saturday for NYZ019-
     020.
     Winter Weather Advisory until 1 PM EST Saturday for NYZ012-085.
MARINE...Small Craft Advisory until 1 PM EST Saturday for LEZ040-041.
         Small Craft Advisory until 4 AM EST Saturday for LEZ020.
         Small Craft Advisory until 7 PM EST Saturday for
         LOZ042>045.

&&

SYNOPSIS...THOMAS
NEAR TERM...APFFEL/THOMAS
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...APFFEL/THOMAS
MARINE...THOMAS
Hazardous weather outlook, Dec 15, 4:07 AM EST, 13 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
407 AM EST Fri Dec 15 2017

NYZ008-160915-
Lewis-
407 AM EST Fri Dec 15 2017

...LAKE EFFECT SNOW WARNING IN EFFECT FROM 10 PM THIS EVENING TO
1 PM EST SATURDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-160915-
Jefferson-
407 AM EST Fri Dec 15 2017

...LAKE EFFECT SNOW WARNING IN EFFECT FROM 10 PM THIS EVENING TO
10 AM EST SATURDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ002>005-011-013-014-021-160915-
Orleans-Monroe-Wayne-Northern Cayuga-Genesee-Livingston-Ontario-
Allegany-
407 AM EST Fri Dec 15 2017

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-160915-
Niagara-
407 AM EST Fri Dec 15 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO
10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-160915-
Oswego-
407 AM EST Fri Dec 15 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...
...LAKE EFFECT SNOW WARNING IN EFFECT FROM 10 PM THIS EVENING TO
1 PM EST SATURDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-020-160915-
Chautauqua-Cattaraugus-
407 AM EST Fri Dec 15 2017

...LAKE EFFECT SNOW WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 PM
EST SATURDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-160915-
Northern Erie-
407 AM EST Fri Dec 15 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
1 AM EST SATURDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-085-160915-
Wyoming-Southern Erie-
407 AM EST Fri Dec 15 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM
EST SATURDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-160915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
407 AM EST Fri Dec 15 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Dec 15, 12:43 PM EST, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1243 PM EST Fri Dec 15 2017

NYZ001-002-010>012-085-152045-
Niagara-Orleans-Northern Erie-Genesee-Wyoming-Southern Erie-
Including the cities of Niagara Falls, Medina, Buffalo, Batavia,
Warsaw, Orchard Park, and Springville
1243 PM EST Fri Dec 15 2017

...HEAVY LAKE EFFECT SNOW WILL MAKE FOR A MESSY COMMUTE THIS
EVENING...

A Lake effect snow band will intensify late this afternoon across
Niagara County and move southward across the Niagara Frontier
through this evening. This lake effect snow band will impact the
Buffalo Northtowns and Buffalo Metro area between 5:00 pm and 7:00
pm. It will continue to move southward into and across the
Buffalo Southtowns around 7:00 PM with very intense snowfall
rates. Snowfall rates of 1 to 2 inches per will be likely, with
embedded thundersnow possible within the most intense portion of
the band. If you are traveling this evening be prepared for
rapidly changing weather conditions with reduced visibilities and
snow covered roadways.

Reynolds
Local storm report, Dec 15, 3:44 PM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
344 PM EST FRI DEC 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             2 SSE PALERMO           43.33N  76.27W
12/15/2017  M4.0 INCH        OSWEGO             NY   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0600 AM     SNOW             4 SSE LACONA            43.60N  76.04W
12/15/2017  M3.7 INCH        OSWEGO             NY   COCORAHS

            24-HOUR SNOWFALL.

0600 AM     SNOW             5 ESE OSWEGO            43.44N  76.41W
12/15/2017  M9.2 INCH        OSWEGO             NY   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             8 N REDFIELD            43.64N  75.88W
12/15/2017  M5.8 INCH        OSWEGO             NY   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0700 AM     SNOW             SE MINETTO              43.40N  76.48W
12/15/2017  M4.2 INCH        OSWEGO             NY   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             1 E OSCEOLA             43.50N  75.70W
12/15/2017  M5.0 INCH        LEWIS              NY   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0325 PM     SNOW             6 ENE CAPE VINCENT      44.16N  76.22W
12/15/2017  M5.2 INCH        JEFFERSON          NY   TRAINED SPOTTER

0325 PM     SNOW             CLAYTON                 44.24N  76.09W
12/15/2017  M3.8 INCH        JEFFERSON          NY   TRAINED SPOTTER

&&

EVENT NUMBER BUF1701888
EVENT NUMBER BUF1701889
EVENT NUMBER BUF1701890
EVENT NUMBER BUF1701891
EVENT NUMBER BUF1701892
EVENT NUMBER BUF1701893
EVENT NUMBER BUF1701894
EVENT NUMBER BUF1701895

SJW
Special weather statement, Dec 15, 4:57 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Buffalo NY
457 PM EST FRI DEC 15 2017

NYZ007-008-152345-
Jefferson-Lewis-
457 PM EST FRI DEC 15 2017

...AN AREA OF HEAVY SNOW WILL AFFECT JEFFERSON AND NORTHERN LEWIS
COUNTIES LATE THIS EVENING...

An area of heavy lake effect snow will remain near the Saint
Lawrence River until 900 PM EST. This will only impact a narrow area
from Cape Vincent to Alexandria Bay during this time. The band will
drop southward late this evening, passing through the Watertown area
between 1000 PM and 100 AM. Expect snowfall rates of 1 to 2 inches
an hour during this time.

Later tonight, heavy snow will move southward and focus on the
traditional snow belt including the Tug Hill. Snowfall rates of 2 to
3 inches an hour are possible, impacting travel on Interstate 81
between Adams Center and Parish.

LAT...LON 4409 7517 4389 7514 4368 7621 4379 7629
      4383 7636 4387 7635 4384 7644 4391 7650
      4396 7644 4396 7634 4403 7636 4406 7642
      4440 7586
TIME...MOT...LOC 2151Z 326DEG 2KT 4417 7605

Apffel

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Northern Erie

When
December 15, 5:30 PM EST to 11:00 PM EST
Where
Northern Erie forecast zone
Property damage
$15,000
Reported by
Public
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Lake-Effect Snow, Southern Erie

When
December 15, 5:30 PM EST to December 16, 3:00 PM EST
Where
Southern Erie forecast zone
Property damage
$30,000
Reported by
Social Media
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Lake-Effect Snow, Oswego

When
December 15, 11:00 PM EST to December 16, 1:00 PM EST
Where
Oswego forecast zone
Property damage
$35,000
Reported by
COOP Observer
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

Lake-Effect Snow, Lewis

When
December 15, 11:00 PM EST to December 16, 1:00 PM EST
Where
Lewis forecast zone
Property damage
$40,000
Reported by
COOP Observer
Coordinates
43.785, -75.449 (the zone’s center; the record gives no point)

Lake-Effect Snow, Chautauqua

When
December 15, 11:00 PM EST to December 16, 3:00 PM EST
Where
Chautauqua forecast zone
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

Lake-Effect Snow, Cattaraugus

When
December 15, 11:00 PM EST to December 16, 3:00 PM EST
Where
Cattaraugus forecast zone
Property damage
$35,000
Reported by
COOP Observer
Coordinates
42.249, -78.679 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 731121, 731122, 731117, 731118, 731119, 731120.